Hail, St. Louis
- When
- May 14, 7:30 PM CST to 7:35 PM CST
- Where
- St. Louis County, 0.69 mi S of Embarrass
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.660, -92.200
A few strong thunderstorms developed during the afternoon and early evening hours in association with a cold front moving through the region. One storm produced marginally severe hail near Embarrass before weakening as it slowly moved to the northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A few strong thunderstorms developed during the afternoon and early evening hours in association with a cold front moving through the region. One storm produced marginally severe hail near Embarrass before weakening as it slowly moved to the northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 14, 5:43 PM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 643 PM CDT Thu May 14 2020 .SHORT TERM...(This evening through Friday night) Issued at 224 PM CDT Thu May 14 2020 Thunderstorm potential this afternoon and evening highlights the short term forecast. GOESEast Day Cloud Phase RGB imagery as of 19 UTC shows the compact surface low across far northeast North Dakota, with a surface cold front across far northwest Minnesota. Based on this imagery and radar the first few cells are starting to form along the cold front. With continued afternoon heating and the cold air aloft with the low, rain showers and scattered thunderstorms will increase along the front as it propagates east into northeast Minnesota late this afternoon and evening, and across western Lake Superior and northwest Wisconsin this evening and tonight. Cannot rule out some small hail and wind gusts over 40 mph with low topped convection in a high shear and low CAPE environment. Wrap around rain showers and maybe an embedded thunderstorm will continue through the night near the International Border. This overall scenario continues to be well depicted by the 12-18 UTC CAM suites. Fog over the cool waters of Lake Superior is expected to expand overnight into Friday morning. See the marine discussion below for details. .LONG TERM...(Saturday through Thursday) Issued at 224 PM CDT Thu May 14 2020 Saturday evening another upper level low moves into our area per the 12 UTC global suite, with another potential round of much needed rain. This rain will persist into Sunday, with the highest totals in the southeastern region of the CWA. For the beginning of the work week, we will be in a ridge blocking pattern that will persist until at least the end of the week, bringing us warmer temperatures and moisture from the gulf. There's still a chance for some thunderstorms next week as the ridge keeps transporting gulf moisture northward, raising CAPE values Wednesday through Friday. However, forcing for thunderstorms will be weak, and reliant upon low predictability impulses embedded in the ridge. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 639 PM CDT Thu May 14 2020 A low pressure system is currently moving along the International Border with a cold front draping down and bisecting MN. Out ahead of the cold front convective clouds are moving eastward with thunderstorms showing up on satellite primarily across northern MN. The line of potential development has currently moved far enough east that BRD is not expected to see impacts. The remaining terminals have the possibility of thunderstorms. As the cold front continues its way east the threat of storms will dissipate west to east into the evening hours. Wrap around moisture from the exiting low may drop ceilings to IFR early tomorrow morning. Look for clouds to begin clearing out in the later morning hours with VFR conditions returning across the the Northland. && .MARINE... Issued at 224 PM CDT Thu May 14 2020 Light winds of 10 kts or less and patchy fog will continue across the western Lake Superior near shore waters this afternoon. Fog is expected to increase again tonight into Friday morning. Fog may become dense along the North Shore, and a Dense Fog Advisory may be needed. A cold front will move across western Lake Superior tonight with scattered rain showers and thunderstorms. Winds will turn to the west behind the front at 5-10 kts. Light winds will continue on Friday, 10 kts or less, with waves of less than 2 feet. Looking ahead, Small Craft Advisories may be needed for Sunday with northeast winds of 15-20kts and waves potentially building to 3-4 feet from the Two Harbors and the Twin Ports and across the South Shore. && .PRELIMINARY POINT TEMPS/POPS... DLH 44 63 41 58 / 50 0 0 30 INL 41 65 39 69 / 60 0 0 10 BRD 41 67 45 64 / 0 0 0 50 HYR 43 68 43 67 / 60 0 0 40 ASX 44 63 39 60 / 60 0 0 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...PA LONG TERM...KOSSEN/PA AVIATION...Britt/LE MARINE...PA
Hazardous Weather Outlook National Weather Service Duluth MN 250 PM CDT Thu May 14 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 250 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are expected in the area this evening and tonight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible on Wednesday throughout the region. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-152000- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 250 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are expected in the area this evening and tonight. Severe weather is not expected at this time. Areas of dense fog are possible tonight, especially across the North Shore. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible on Wednesday throughout the region. Severe weather is not expected at this time. Kossen/PA More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 641 PM CDT Thu May 14 2020 MNZ010-011-018-019-026-150100- Koochiching-North St. Louis-North Itasca-Central St. Louis- South Itasca- Including the cities of International Falls, Ely, Bigfork, Hibbing, and Grand Rapids 641 PM CDT Thu May 14 2020 ...SHOWERS AND ISOLATED THUNDERSTORMS... Rain showers were moving across northern Minnesota this evening, mainly north of highway 2. There may be a few thunderstorms, which may produce a brief heavy downpour and some small hail of less than a half inch, and some gusty winds. LE
Special Weather Statement National Weather Service Duluth MN 829 PM CDT Thu May 14 2020 MNZ011-012-019>021-037-150230- North St. Louis-Northern Cook and Lake-Central St. Louis- Southern Lake-Southern Cook-Carlton and South St. Louis- Including the cities of Ely, Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, and Duluth 829 PM CDT Thu May 14 2020 ...SHOWERS AND ISOLATED THUNDERSTORMS... Rain showers were moving across northeast Minnesota this evening. There may be a few thunderstorms, which may produce a brief heavy downpour and some small hail up to a half inch, and some gusty winds up to 30 mph. LE
The Duluth radar (KDLH), 92 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889255.